July 12, 2002
Duke Warning: Zyprexa-Diabetes Link
Since they arrived on the market in the 1990s, the so-called
'atypicial' antipsychotic drugs have been wrapped in controversy and promotional hype by drug companies and their paid professional
spin masters who made bald claims about their "favorable side effect profile" referring to them as "breakthrough" "miracle"
drugs that "balance the chemistry" in the brain.
In his book, Mad in America, Robert Whitaker relied on data
available to the FDA but not made known to most doctors who prescribe these drugs or to patients and families. In clinical
trials prior to FDA approval: "One in every 145 patients who entered the trials --for risperidone, olanzapine, quetiapine,
and a fourth atypical called sertindole--died, and yet those deaths were never mentioned in the scientific literature." (p.
It can be said, therefore, that contrary to what psychiatrists
have been telling patients and their families, the drugs prescribed for schizophrenia have severe undesirable side effects.
For some individuals, the side effects are fatal.
On July 1, 2002, Duke University issued a Press Release
about the most recent finding that links the new anti-psychotics to early onset diabetes. The team of researchers--Elizabeth
A. Koller, M.D. from the FDA, and Murali Doraiswamy, M.D. from Duke-- analyzed FDA's adverse drug report database, MedWatch
(which receives 10% of adverse drug reports). They identified 289 cases of diabetes in patients who had been prescribed olanzapine
(a.k.a. Zyprexa), Eli Lilly's most profitable drug.
The researchers reported: "Of the 289 cases of diabetes
linked to the use of olanzapine, 225 were newly diagnosed cases. One hundred patients developed ketosis (a serious complication
of diabetes), and 22 people developed pancreatitis, or inflammation of the pancreas, which is a life-threatening condition.
There were 23 deaths, including that of a 15-year-old adolescent who died of necrotizing pancreatitis, a condition where the
pancreas breaks down and dies. Most cases (71 percent) occurred within six months of starting the drug and many cases were
associated with moderate weight gain."
The evidence from pre-marketing trials was also alarming:
Whitaker wrote: "Of the 2,500 patients in the trials who received olanzapine, twenty died. Twelve killed themselves...Twenty-two
percent [ ] suffered a 'serious' adverse event, compared to 18 percent of the haloperidol patients. Two-thirds of the olanzapine
patients didn't successfully complete the trials...."(p. 281)
According to the Duke researchers, many cases of diabetes
have also been reported with other antipsychotic drugs. In 1994, a Duke team first reported a Diabetes link to the first 'atypical'
antipsychotic drug, clozapine: last year, 384 reports of diabetes last year were associated with clozapine.
Whereas the British Medical Control Agency and the Japanese
Health & Welfare Ministry have issued warnings about the risk of diabetes for patients prescribed Zyprexa, FDA has remained
It is astounding to AHRP that the FDA has approved
a clinical trial that exposes teenagers-- who are not even diagnosed with schizophrenia-- to a drug that puts them at risk
of diabetes. The trial is being conducted at Yale University. [See, AHRP complaint filed with the federal Office of Human
Research Protection at: http://www.researchprotection.org/Initiatives/YaleComplaint.html]
Antipsychotic Drug Might Be Linked to Diabetes
HealthNewsDigest.com - July 01, 2002
RESEARCHERS WARN ANTIPSYCHOTIC DRUG MIGHT BE LINKED TO DIABETES
DURHAM, N.C. � Research from Duke University Medical
Center suggests there might be a link between at least one drug used to treat schizophrenia and the onset of diabetes, a disease
widely recognized as one of the leading causes of death and disability in the U.S.
The drug, olanzapine (trade name Zyprexa), belongs to a
relatively new family of medications called atypical antipsychotics, which are used to treat schizophrenia, paranoia and manic-depressive
disorders. Other drugs in this class include clozapine, risperidone, quetiapine and ziprasidone.
The researchers found metabolic abnormalities ranging from
mild blood sugar problems to diabetic ketoacidosis and coma in patients who had been prescribed olanzapine, most of whom were
otherwise not known to be diabetic. Diabetic ketoacidosis (DKA) is a serious condition in which a person experiences an extreme
rise in blood glucose level coupled with a severe lack of insulin, which results in symptoms such as nausea, vomiting, stomach
pain and rapid breathing. Untreated, DKA can lead to coma and even death.
"While our report does not prove a causal relationship between
the drug and diabetes, doctors should be aware of such potentially adverse effects," said P. Murali Doraiswamy, M.D., a psychiatrist
at Duke and co-author of the study. "We've found cases where patients had some very serious problems associated with olanzapine,
and at least 23 of them died."
The findings appear in the July 2, 2002 issue of Pharmacotherapy.
The research was self-supported by the authors.
Doraiswamy and Elizabeth A. Koller, M.D., lead author of
the study and a medical officer at the FDA, queried the FDA MedWatch Drug Surveillance System, MEDLINE (a biomedical database)
and selected abstracts from national psychiatry meetings over a period of eight years and identified 289 cases of diabetes
in patients who had been given olanzapine. Of the 289 cases of diabetes linked to the use of olanzapine, 225 were newly diagnosed
cases. One hundred patients developed ketosis (a serious complication of diabetes), and 22 people developed pancreatitis,
or inflammation of the pancreas, which is a life-threatening condition. There were 23 deaths, including that of a 15-year-old
adolescent who died of necrotizing pancreatitis, a condition where the pancreas breaks down and dies. Most cases (71 percent)
occurred within six months of starting the drug and many cases were associated with moderate weight gain.
"The average age of adults showing signs of diabetes after
taking olanzapine was about 10 years younger than what is generally seen in the community," said Doraiswamy. "The younger
age at onset plus the number of serious complications and the improvements reported when the drug was stopped all suggest
a link to the disease. However, until we know if there are risk differences among drugs in this class, it is important for
physicians to watch all patients receiving this medication for signs of diabetes so that it can be detected quickly and managed."
The study merely suggests an association between the drug
and diabetes, said Doraiswamy. Further studies are needed to offer more conclusive evidence of a direct causal relationship.
If future studies confirm the findings, he said that perhaps the FDA should consider including a stronger warning label for
"The numbers are still sketchy since many adverse reactions
are not reported to the FDA and we don't have a good handle on how many people have actually received these drugs," he cautioned.
"Atypical antipsychotics can be life saving medications, but we need to learn more about their long-term side-effects. I think
this should be a high priority for investigation."
Doraiswamy was part of a team from Duke that first reported
a link between the antipsychotic drug clozapine and the development of diabetes in a 1994 issue of the American Journal of
Psychiatry. Last year, Koller reported in the American Journal of Medicine that the FDA had received 384 reports of diabetes
associated with the drug clozapine. According to the researchers, many cases of diabetes have also been reported with other
Doraiswamy has previously received funding and consulting
fees from all companies that currently manufacture antipsychotic medications, including Eli Lilly and Company, the manufacturer
� Health News Digest.com 2002 All Rights Reserved.
FAIR USE NOTICE: This may contain copyrighted (�
) material the use of which has not always been specifically authorized by the copyright owner. Such material is made available
to advance understanding of ecological, political, human rights, economic, democracy, scientific, moral, ethical, and social
justice issues, etc. It is believed that this constitutes a 'fair use' of any such copyrighted material as provided for in
section 107 of the US Copyright Law. In accordance with Title 17 U.S.C. Section 107, this material is distributed without
profit to those who have expressed a prior general interest in receiving similar information for research and educational